Teenage girls using the popular contraceptive Depo-Provera (search) are at risk for losing bone strength, just as adult women are. But teens' bone density will recover when they stop using the drug, new research shows.

Last November, the FDA added a "black box" warning to Depo-Provera — the strongest warning the agency issues — stating that prolonged use of the contraceptive may result in the loss of bone density.

Loss of bone density weakens the bones and increases the risk of fracture. It may also increase the risk of osteoporosis (search).

Depo-Provera is the only injectable contraceptive (search) available in the U.S. It's especially popular among teenage girls, with 10 percent of women between 15 and 19 years old using it.

But there has been little study of Depo-Provera's effects on adolescents. It's an important issue because young girls are still building bone, and bone loss in youth can affect lifelong risk of fractures, writes lead researcher Delia Scholes, PhD, an epidemiologist with the University of Washington (search) in Seattle.

Teens are still building bone mineral density — bone strength — and may be particularly vulnerable to any hormonal upsets from Depo-Provera, she says. Few studies have looked at adolescent users and bone loss with Depo-Provera, and none have looked at the effects after discontinuation of the contraception.

One earlier study suggested that in young adults (ages 18 to 21) bones suffered when Depo-Provera was used. However, once the women quit using the contraceptive, bone density recovered well, writes Scholes.

Bone Loss Regained

In their study, Scholes and colleagues examined the effects on 80 adolescent women aged 14 to 18, all using Depo-Provera, and compared their bone strength with 90 women not taking the contraceptive.

The teens all had bone mineral density tests every six months for two or three years — bone strength measurements of the hip, spine, and whole body.

At the study's end:

— Teens using Depo-Provera had significant declines in their hip and spine bone strength — but not in the overall body.

— Those who were new users of Depo-Provera lost bone strength more rapidly than those who already were using it.

— Those who discontinued the contraceptive had significantly increased bone strength compared with nonusers — a short-term gain that leveled out within the next year.

"Our findings suggest that, on discontinuation, [bone mineral density] begins to undergo rapid recovery" writes Scholes.

Her study provides "reassurance that bone loss is regained, even in younger users," she writes.

The FDA's black-box warning for Depo-Provera says prolonged use of the drug may result in significant loss of bone density and that the loss is greater the longer the drug is used. The warning states that a woman should only use Depo-Provera as a long-term birth control method if other birth control methods are inadequate for her.

By Jeanie Lerche Davis, reviewed by Brunilda Nazario, MD

SOURCES: Scholes, D. Archives of Pediatrics and Adolescent Medicine, February 2005; vol 159: pp 139-144. WebMD Medical News: "New Warning for Depo-Provera Users."